Missouri, 2003

Hail in Missouri, August 2, 2003

August 2, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 2, 2:25 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 2, 2:25 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT SAT AUG 2 2003

.DISCUSSION...

SHORT TERM...THIS EVENING THROUGH MONDAY

HAD ELECTED TO REMOVE POPS FOR MUCH OF CWA THIS EVENING AS SATELLITE
SOUNDINGS INDICATING SUN NOT BEING ABLE TO GENERATE MUCH CAPE ACROSS
CWA...THOUGH JUST ISSUED SWOMCD SUGGESTS OTHERWISE. MAY NEED TO MAKE
SOME ADJUSTMENTS TO ADD LOW POPS INTO CENTRAL MISSOURI AS
APPROACHING JET STREAK OF SOME CONCERN.  WILL MAINTAIN A SLIGHT
CHANCE OVER SOUTHERN PORTIONS OF THE CWA WHERE LOW LEVEL CONVERGENCE
MAY ALSO LEAD TO CONVECTION.

HAVE OPTED FOR DRIER ETA ON SUNDAY AS VORT MAX AND PRECIPITATION MAX
DOESNT MATCH WITH POSITIONING OF NEXT JET STREAK.

LONG TERM...TUESDAY THROUGH SATURDAY...
NEXT WAVE TO INTERACT WITH RETURNING SURFACE FRONT TUESDAY.  BELIEVE
UVV OVERDONE BUT CONVERGENCE ALONG BOUNDARY HARD TO IGNORE THUS HAVE
MAINTAINED LOW POPS.  SHARP WEST COAST RIDGE THEN BUILDS EAST OF THE
ROCKIES...REDUCING SURPRISES IN NORTHWEST FLOW.

&&

.AVIATION...
HAVE DECIDED TO DROP AFTERNOON TEMPO THUNDER GROUP FROM SGF AND JLN
TAFS DUE TO LACK OF DEVELOPING CUMULUS FIELD. MAIN FOCUS FOR CUMULUS
DEVELOPMENT IS NORTHEAST OF TAF SITES WHERE ATMOSPHERE HAS RECOVERED
MORE RAPIDLY FROM STORMS EARLIER TODAY.

SHORTWAVES CONTINUE TO MOVE THROUGH NORTHWEST FLOW OVER CENTRAL
PLAINS AND MISSOURI VALLEY THIS AFTERNOON...WITH NEXT DISTURBANCE
OVER NORTH CENTRAL KANSAS THIS AFTERNOON. THIS FEATURE MAY GET SOME
STORMS GOING LATER TONIGHT...BUT WILL LEAVE MENTION OUT OF TAFS FOR
NOW. DID INCLUDE MENTION OF FOG WITH LIGHT WINDS AND RESIDUAL GROUND
MOISTURE FROM MORNING STORMS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

RUNNELS/TERRY
Hazardous weather outlook, Aug 2, 4:35 PM CST, 2 hours 40 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
535 PM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO WIDELY SCATTERED THUNDERSTORMS PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...WIND GUSTS OF 60 TO 70 MPH
  ...CONTINUOUS LIGHTNING AND RAINFALL RATES OF ONE TO TWO
  INCHES PER HOUR.

  AREAS AFFECTED AND TIMING:

  BETWEEN 7 AND 10 PM FOR AREAS NORTH OF A LINE FROM WARSAW TO
  SALEM MISSOURI. MAINLY GENERAL THUNDERSTORMS AFTER 10 PM ACROSS
  THE REMAINDER OF THE OZARKS AND SOUTHEAST KANSAS.

  DISCUSSION:

  A WEAK SURFACE BOUNDARY ACROSS NORTH CENTRAL MISSOURI WILL BE THE
  FOCUS OF SHOWERS AND THUNDERSTORMS THIS EVENING AS IT MOVES
  SOUTHWARD. ENOUGH INSTABILITY...WIND SHEAR AND LIFT WILL PRODUCE
  AN ISOLATED SEVERE THUNDERSTORM OR TWO ACROSS MAINLY CENTRAL
  MISSOURI BEFORE 10 PM.  AS SURFACE HEATING ENDS...THE
  THUNDERSTORMS WILL LIKELY FORM INTO A BROKEN LINE OF SCATTERED
  THUNDERSTORMS ACROSS THE REMAINDER OF MISSOURI AND SOUTHEAST
  KANSAS...ALLOWING FOR SOME LOCALLY HEAVY RAINFALL AMOUNTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  ADDITIONAL STORMS WILL BE POSSIBLE SUNDAY AS THE WEAK FRONT
  MEANDERS NEAR THE ARKANSAS AND MISSOURI STATE LINE. ANOTHER UPPER
  LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 7 AND 10 PM ACROSS
  CENTRAL MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

JLT

In the hours before

Local storm report, Aug 2, 3:09 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
409 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 AM    SMALLETT                  MO   WIND DAMAGE
08/02/03   DOUGLAS                        LARGE TREES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 2, 6:51 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0732 PM    2 N STOVER                MO   1.75 INCH HAIL
08/02/03   MORGAN
Local storm report, Aug 2, 7:08 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
808 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    GRAVOIS MILLS             MO   1 INCH HAIL
08/02/03   MORGAN                         REPORTED BY COOPERATIVE
                                          OBSERVER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Camden

When
August 2, 7:15 PM CST
Where
Camden County, Sunrise Beach
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.183, -92.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333248.